Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Tallahassee, FL

March 12, 2002Bay County, Calhoun County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 2:53 PM CST for Bay County, Calhoun County, Washington County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 2:53 PM CST (20:53 UTC)
Expired
Mar 12, 2002, 3:30 PM CST
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Bay County, FL, Calhoun County, FL, Washington County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 122053
SVRTLH
FLC005-013-133-122130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN FLORIDA
  CALHOUN COUNTY IN FLORIDA
  SOUTHERN WASHINGTON COUNTY IN FLORIDA

* UNTIL 330 PM CST...

* AT 252 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTH OF SAN CARLOS CHACATOS...OR ABOUT 14 MILES NORTH OF PANAMA
  CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCALLASTER LANDING...BAYHEAD BY 255 PM CST...
  BENNETT...MASHBURN BY 300 PM CST...
  NIXON...CAIRO BY 305 PM CST...
  YOUNGSTOWN...COUCH BY 310 PM CST...
  BROAD BRANCH BY 320 PM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3047 8571 3029 8573 3022 8519 3044 8516

.END

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:45 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 12, 12:45 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST TUE MAR 12 2002

SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH
OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW
NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF
ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED
BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS
RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS
ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING
WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE
TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY
FLOW IN WARM SECTOR W/ TEMPS IN THE 70S.

MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD
TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST
THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED,
REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO
MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT
ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO
WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED
PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING
NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE
RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY
FLOW.

FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR
TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF
NGM/AVN MOS GUIDANCE TEMPS PREFERRED.

EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT
DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING
N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS
INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR
AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT
W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES
ABOVE NORMAL.

MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW
AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW.
WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY
THU & CONTINUE INTO THE UPCOMING WEEKEND.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 055/075 048/079 8000
PFN 057/070 053/075 7000
DHN 054/073 051/077 7000
ABY 055/072 050/078 8000
VLD 057/075 050/080 8000=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Mar 12, 10:00 AM CST, 4 hours 53 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EST TUE MAR 12 2002

AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW PRESSURE AND A COLD
FRONT FROM MISSISSIPPI TO THE WESTERN GULF WILL MOVE EAST ACROSS THE
GULF COAST STATES DURING THE NEXT 24 HOURS. AS THIS SYSTEM
APPROACHES THE TRI-STATE AREA LATER TODAY...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE PRECIPITATION WILL END
FROM WEST TO EAST OVERNIGHT.

THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY MOIST AND
UNSTABLE. WHILE A FEW OF THE THUNDERSTORMS MAY BRIEFLY REACH SEVERE
LIMITS WITH DAMAGING WINDS...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. IN ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL. AMOUNTS ACROSS THE TRI-STATE AREA AVERAGE
AROUND AN INCH...WITH ISOLATED AMOUNTS OF TWO INCHES POSSIBLE. WITH
THE GROUND ALREADY SATURATED FROM TORRENTIAL RAINS OVER A WEEK
AGO...HEAVY RAINS MAY CAUSE MINOR FLOODING IN THE NORMALLY
FLOOD-PRONE AREAS.

EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR UPDATED
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

OVER THE COASTAL WATERS...SOME OF THE THUNDERSTORMS COULD PRODUCE
STRONG GUSTY WINDS...FREQUENT CLOUD-TO-WATER LIGHTING AND ROUGH
SEAS. THEREFORE...BOATERS ARE ADVISED TO STAY TUNED TO NOAA WEATHER
RADIO FOR POSSIBLE SPECIAL MARINE WARNINGS AND STATEMENTS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:26 PM CSTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty49 min
Mar 12, 4:07 PM CSTSevere Thunderstorm WarningTAEWakulla113 min
Mar 12, 4:07 PM CSTSevere Thunderstorm WarningTAEFranklin, Leon, Liberty2 hr
Mar 12, 4:07 PM CSTSevere Thunderstorm WarningTAEGadsden53 min
Mar 12, 5:42 PM CSTSevere Thunderstorm WarningTAETaylor48 min
Mar 12, 5:50 PM CSTSevere Thunderstorm WarningTAEMadison55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.